Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 212, NWS North Platte, NE

August 13, 2017Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 8:28 PM CDT for Custer County, Nebraska. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2017, 8:28 PM CDT (01:28 UTC)
Expired
Aug 13, 2017, 9:15 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:31 PM CDTHAIL 1.251 Ne Oconto, NE
Aug 13, 8:33 PM CDTHAIL 2Oconto, NE
Aug 13, 8:36 PM CDTHAIL 33 Se Oconto, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS53 KLBF 140128
SVRLBF
NEC041-140215-
/O.NEW.KLBF.SV.W.0212.170814T0128Z-170814T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
828 PM CDT SUN AUG 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Custer County in central Nebraska...

* Until 915 PM CDT

* At 828 PM CDT, a severe thunderstorm was located over Oconto, or 18
  miles south of Broken Bow, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oconto, Pressey State Wildlife Management Area and Burr Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4120 9983 4121 9963 4105 9944 4105 9987
TIME...MOT...LOC 0128Z 336DEG 17KT 4115 9973 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
3 follow-up statements
821 
WWUS53 KLBF 140135
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
835 PM CDT SUN AUG 13 2017

NEC041-140215-
/O.CON.KLBF.SV.W.0212.000000T0000Z-170814T0215Z/
Custer NE-
835 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...

At 835 PM CDT, a severe thunderstorm was located near Oconto, or 20
miles south of Broken Bow, moving southeast at 20 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Oconto and Burr Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4113 9985 4120 9962 4105 9944 4105 9987
TIME...MOT...LOC 0135Z 336DEG 17KT 4112 9971 

HAIL...2.00IN
WIND...<50MPH
 
$$

CDC
332 
WWUS53 KLBF 140137
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
837 PM CDT SUN AUG 13 2017

NEC041-140215-
/O.CON.KLBF.SV.W.0212.000000T0000Z-170814T0215Z/
Custer NE-
837 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...

At 837 PM CDT, a severe thunderstorm was located near Oconto, or 20
miles south of Broken Bow, moving southeast at 20 mph.

This is a very dangerous storm.

HAZARD...Three inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Burr Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4110 9986 4119 9961 4105 9944 4105 9987
TIME...MOT...LOC 0137Z 332DEG 17KT 4111 9969 

HAIL...3.00IN
WIND...<50MPH
 
$$

CDC
028 
WWUS53 KLBF 140145
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
845 PM CDT SUN AUG 13 2017

NEC041-140215-
/O.CON.KLBF.SV.W.0212.000000T0000Z-170814T0215Z/
Custer NE-
845 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...

At 844 PM CDT, a severe thunderstorm was located near Eddyville, or
21 miles south of Broken Bow, moving southeast at 20 mph.

This is a very dangerous storm.

HAZARD...Three inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Burr Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4108 9984 4116 9957 4105 9944 4105 9982
TIME...MOT...LOC 0144Z 327DEG 17KT 4110 9965 

HAIL...3.00IN
WIND...<50MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:17 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 13, 6:17 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
617 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon and this
evening. This is related to a weak frontal boundary drifting south
through the region. Winds aloft at 500mb strengthen a bit to 35kt to
perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should
be sufficient for supercell development. Temperatures at H700mb have
warmed to near 10C across Srn Neb and this could be a capping
mechanism as activity moves south toward I-80 this evening. The
models show storm activity breaking up and becoming scattered or
even isolated.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air.

POPs for tonight are limited to 40 percent given the limited
coverage shown by the HRRR models. Storm activity should diminish
Monday morning. Isolated showers and thunderstorms are in place
Monday afternoon. The forcing for storm development Monday is highly
uncertain but the instability and cape are favorable.

The SREF was the basis for the fog forecast Monday morning. The RAP
and NAM models maintain a moist layer at h700mb. This should prevent
dense fog from forming. The SREF and MET guidance suggest fog will
form and the forecast is for patchy fog.

The temperature forecast uses blended guidance plus bias correction
for lows in the 50s and 60s with highs in the 80s Monday. A weak
frontal boundary should be draped across Ncntl Neb keeping highs
across Ncntl Neb near 80 while highs rise toward 90 across the
Southwest.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Aug 13 2017

The GFS and ECM suggest any storm development Monday afternoon would
grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb
decrease to 25-30kt suggesting the severe weather potential will be
lower. SPC is favoring the Black Hills for genesis and awarded the
Hills a 5 percent severe chance.

Two other significant rain chances develop Tuesday and Thursday and
instability returns Saturday for what could be a third rain
event/opportunity. A broad upper level trof will migrate through
Canada furnishing jetlets of wind speed maxima aloft and an
occasional lowering of heights across Nebraska appear to be the
foci for storm development.

The situation late Tuesday has been advertised for several model
runs now and ambient precipitable water increases to over 1.5 inches
Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a
HP multicell environment. POPs are 60 percent for this event and SPC
has a 5 percent severe chance covering much Cntl and Swrn Neb.

Moisture returns Thursday and another disturbance moves through.
Winds aloft increase to 25-35kt once again and precipitable water
increases to 1.25-1.50 inches. The model consensus shows h700mb
temperatures falling to around 8C presenting a weak cap.

A similar set up is in place Saturday with warmer temperatures at
700mb.

Highs in the 80s are expected this week and a gradual warming trend
develops Thursday through Saturday. This supports increasing
instability and a strengthening cap at 700mb which could limit
storm coverage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Aug 13 2017

Isolated to scattered storm coverage is underway and should
generally continue as depicted by the HRRR model which shows the
storms exiting south around 03z.

A second disturbance across the Laramie range this evening should
move east into Wrn Neb later tonight. The showers and
thunderstorms may dissipate as they move through Wrn Neb. The
models suggest they will encounter rain-cooled and more stable
air. Any storm activity should diminish Monday morning.

The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby
will develop tonight. The SREF was the basis for fairly widespread
stratus developing.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected.

The area of concern for severe weather is generally along and
south of a line from Oshkosh to Mullen to Springview.

The hazards are scattered storms with large hail, isolated storms
with very large hail, two inches in diameter or larger, wind
damage and locally heavy rainfall. An isolated tornado may form
also.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few isolated strong thunderstorms possible Monday afternoon and
Monday night. However, better chances for isolated strong to
severe thunderstorms exist Tuesday and Tuesday evening across all
of the outlook area. Large hail up to one inch diameter and
damaging winds will be possible.

Unsettled conditions continue Thursday and Thursday night,
however, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 13, 7:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     10 S BROKEN BOW         41.26N 99.64W
08/13/2017  M72.00 MPH       CUSTER             NE   STORM CHASER

0745 PM     HAIL             10 S BROKEN BOW         41.26N 99.64W
08/13/2017  M1.00 INCH       CUSTER             NE   STORM CHASER

&&

SNIVELY
Special weather statement, Aug 13, 7:55 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM CDT SUN AUG 13 2017

NEZ037-038-059-140145-
Custer NE-Lincoln NE-Logan NE-
755 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 845 PM
CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gandy, or 7 miles east of Stapleton, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Arnold, Gandy, Logan, Tarboz Lake, Hoagland, Milldale and
Finchville.

This includes the following highways...
 Highway 92 near mile marker 228, and between mile markers 234 and
255.
 Highway 83 between mile markers 110 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central, southwestern and west central Nebraska.

LAT...LON 4113 10024 4118 10038 4139 10047 4148 10053
      4156 10034 4143 10000 4117 9999
TIME...MOT...LOC 0055Z 307DEG 23KT 4151 10037

CDC
Special weather statement, Aug 13, 8:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
812 PM CDT SUN AUG 13 2017

NEZ010-140200-
Holt NE-
812 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT COUNTY UNTIL
900 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atkinson, or 17 miles west of O'Neill, moving southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Atkinson and Amelia.

This includes Highway 20 between mile markers 288 and 298.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4247 9914 4257 9894 4235 9866 4220 9896
TIME...MOT...LOC 0112Z 325DEG 10KT 4246 9899

Taylor
Local storm report, Aug 13, 8:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             8 W ARNOLD              41.42N 100.35W
08/13/2017  E1.75 INCH       LOGAN              NE   PUBLIC

&&

SNIVELY
Local storm report, Aug 13, 8:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             6 E CALLAWAY            41.28N 99.80W
08/13/2017  M0.88 INCH       CUSTER             NE   TRAINED SPOTTER

0755 PM     HAIL             7 ESE CALLAWAY          41.25N 99.79W
08/13/2017  M0.88 INCH       CUSTER             NE   TRAINED SPOTTER

&&

RKULIK
Special weather statement, Aug 13, 8:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
820 PM CDT SUN AUG 13 2017

NEZ038-140200-
Custer NE-
820 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 900
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles west of Broken Bow, moving south at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Broken Bow.

This includes Highway 2 between mile markers 274 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4144 9986 4144 9966 4129 9958 4128 9986
TIME...MOT...LOC 0119Z 351DEG 11KT 4141 9979

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:05 PM CDTTornado WarningLBFCuster40 min
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Aug 13, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 13, 7:37 PM CDTSpecial Weather StatementLBFHolt38 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 7:48 PM CDTSevere Thunderstorm WarningLBFCuster42 min
Aug 13, 7:55 PM CDTSpecial Weather StatementLBFLogan50 min
Aug 13, 8:00 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan45 min
Aug 13, 8:12 PM CDTSpecial Weather StatementLBFHolt48 min
Aug 13, 8:20 PM CDTSpecial Weather StatementLBFCuster40 min
Aug 13, 8:51 PM CDTSpecial Weather StatementLBFCuster39 min
Aug 13, 8:52 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 9:15 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Aug 13, 9:33 PM CDTSpecial Weather StatementLBFLogan42 min
Aug 13, 10:48 PM CDTSevere Thunderstorm WarningLBFFrontier27 min
Aug 13, 11:24 PM CDTSpecial Weather StatementLBFFrontier51 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningLBFFrontier50 min
Aug 14, 12:18 AM CDTSpecial Weather StatementLBFCuster42 min
Aug 14, 12:26 AM CDTAreal Flood AdvisoryLBFFrontier3 hr
Aug 14, 12:30 AM CDTSevere Thunderstorm WarningLBFFrontier45 min
Aug 14, 1:19 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Aug 14, 1:24 AM CDTSpecial Weather StatementLBFFrontier51 min
Aug 14, 1:44 AM CDTFlash Flood WarningLBFFrontier6 hr
Aug 14, 1:52 AM CDTFlash Flood WarningLBFCuster5 hr
Aug 14, 2:48 PM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Chase, Custer, Deuel and 12 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.